Montana, 2008

Winter Storm in Montana, December 22 to 23, 2008

December 22 to 23, 2008 · NWS BYZ · 1 event in 1 county or zone

A moist Pacific storm system produced heavy snow accumulations across the Beartooth and Absaroka Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A moist Pacific storm system produced heavy snow accumulations across the Beartooth and Absaroka Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 22, 3:48 AM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Dec 22, 3:48 AM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
348 AM MST MON DEC 22 2008

.SHORT TERM...VALID FOR TDY AND TUE...

ANOTHER SHOT OF SNOW IN STORE FOR THE FORECAST AREA TODAY AND
TONIGHT. THE UPPER LOW WHICH WILL PRODUCE THE SNOWFALL CURRENTLY
SITTING OVER NORTHWEST OREGON. ABUNDANT MOISTURE WAS SPREADING
INTO THE GREAT BASIN AND NORTHERN ROCKIES AHEAD OF THE WAVE. SNOW
WILL OVERSPREAD THE WEST THIS MORNING AND INVADE CENTRAL AND
EASTERN ZONES THIS AFTERNOON. LIFT ON TIME HEIGHTS AND CROSS
SECTIONS WAS RIGHT THROUGH THE GOOD DENDRITE GROWTH ZONE...AND
STRONGEST WAS OVER THE WEST. SOUTHWEST MOUNTAINS WILL GET A BOOST
WITH OROGRAPHICS. UPGRADED WATCH TO A WARNING OVER THE SOUTHWEST
MOUNTAINS. UPSLOPE GETS GOING TODAY WITH A SURFACE LOW MOVING
ACROSS WYOMING. FRONTOGENESIS BAND...FROM 700MB WARM AIR
ADVECTION...SITS OVER THE WEST LONGER TODAY AND THIS EVENING
BEFORE SINKING SOUTH AND WEAKENING. ISSUED A WINTER WEATHER
ADVISORY FOR AREAS WEST OF BILLINGS WHERE MODELS HAVE BEEN
CONSISTENTLY PLACING STRONGEST LIFT. RAN THE ADVISORY THROUGH THE
NIGHT BUT LOOKS LIKE THE BEST LIFT WILL END BY MIDNIGHT. LEFT
BILLINGS OUT OF THE ADVISORY FOR THE TIME BEING AS LIFT WAS
PROGGED PRETTY WEAK OVER CENTRAL ZONES AND SYSTEM LOOKS PRETTY
DISORGANIZED AS IT COMES OUT. MODEL TENDENCY HAS BEEN TO WEAKEN
THE LIFT FROM RUN TO RUN.

THE SNOW SHIFTS INTO THE EAST THIS EVENING AS A SHOT OF ENERGY
UNDERCUTS THE UPPER LOW AND PRODUCES A STRONG AREA OF LIFT FROM
QG FORCING. MAY NEED AN ADVISORY FOR THIS IN TIME...BUT WILL LET
DAY CREW TAKE ANOTHER LOOK AT IT WITH THE 12Z RUNS. THE WRF WAS
NOT AS AGGRESSIVE OVER THE EAST. SPEAKING OF THE EAST...WILL BE
ISSUING A WIND CHILL ADVISORY FROM ROSEBUD COUNTY EASTWARD THIS
MORNING. SURFACE PRESSURE GRADIENTS HAVE TIGHTENED UP OUT THERE
WITH EAST WINDS OF 10 TO 20 MPH. THE ARCTIC WAS STILL ENTRENCHED
WITH READINGS IN THE SINGLE DIGITS BELOW ZERO. BELIEVE ADVISORY
CRITERIA WILL BE MET THROUGH THE MORNING UNTIL WARM AIR ADVECTION
CAN RAISE TEMPERATURES ENOUGH TO GET READINGS OUT OF THE BITTERLY
COLD CATEGORY. LINGERED SCATTERED POPS FOR CENTRAL AND EASTERN
ZONES ON TUESDAY AS THE UPPER TROUGH SHIFTS OUT OF THE AREA. A
REINFORCING SHOT OF CHILLY AIR GETS PULLED INTO THE AREA TODAY
AND WILL REMAIN IN PLACE FOR TUESDAY. THIS AMAZING STRETCH OF
BELOW NORMAL TEMPERATURES WILL CONTINUE FOR A NUMBER MORE DAYS.
KEPT THINGS MOSTLY DRY TUESDAY NIGHT AS A SMALL SCALE RIDGE
REPLACES THE UPPER TROUGH. HUMPHREY

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

MEDIUM RANGE MODELS IN FAIR AGREEMENT ON OVERALL LARGE SCALE
PATTERNS FOR THE EXTENDED FORECAST. ZONAL FLOW AT MIDWEEK OVER OUR
REGION WILL TRANSITION BACK TO GENERAL CYCLONIC FLOW TOWARD THE
LATTER PART OF THE WEEK AS ENERGY DIVES INTO THE GREAT BASIN.
UPPER TROUGH AXIS TRACKS ACROSS REGION THURSDAY NIGHT AND FRIDAY.
SO BEST CHANCE OF PRECIPITATION IN EXTENDED WILL BE THURSDAY
THROUGH FRIDAY. HOWEVER...THIS SYSTEM LOOKS RELATIVELY PROGRESSIVE
AND SHOULD LIMIT SNOWFALL AMOUNTS. ZONAL FLOW IS THEN PROGGED TO
BECOME THE DOMINANT FLOW PATTERN...THOUGH CONFIDENCE IN THIS IS
NOT REAL HIGH YET.

TEMPERATURES SHOULD BE WARMER AT MIDWEEK WITH HIGHS IN THE 20S
POSSIBLE. EXPECT A SLIGHT COOL DOWN BEHIND THE TROUGH AXIS
PASSAGE AT THE END OF THE WORK WEEK. TEMPERATURES ABOVE FREEZING
ARE POSSIBLE BY THE WEEKEND IF THE ZONAL FLOW PATTERN VERIFIES.

INHERITED EXTENDED FORECASTS HAD THESE TRENDS IN PLACE. SO NO
SIGNIFICANT CHANGES MADE FOR THIS FORECAST PACKAGE. BT

&&

.AVIATION...

MOUNTAIN PEAKS WILL BECOME OBSCURED AS SNOW INCREASES OVER THE
WEST MONDAY. SNOW WILL MOVE FROM WEST TO EAST ACROSS THE REGION
DURING THE DAY. THE GREATEST CHANCE FOR SNOW APPEARS AFTER 18Z
FOR CENTRAL ZONES AND AROUND 00Z FOR THE EAST. MVFR WILL BE COMMON
WITH LOCAL IFR POSSIBLE. BT

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY TUE     WED     THU     FRI     SAT     SUN
-------------------------------------------------------
BIL 013 904/009 902/021 010/025 008/020 007/023 017/035
    8/S 84/S    00/B    02/S    32/S    12/S    20/B
LVM 017 903/017 007/026 014/026 010/019 008/024 020/033
    8/S 82/S    02/S    23/S    33/S    22/S    20/N
HDN 015 904/010 908/019 005/028 004/024 003/025 013/033
    6/S 84/S    00/B    02/S    42/S    12/S    20/B
MLS 014 910/005 914/015 001/023 002/015 002/019 010/028
    6/S 75/S    00/B    01/B    32/S    12/S    20/B
4BQ 016 905/012 907/020 003/026 005/022 004/023 012/030
    6/S 85/S    00/B    01/B    32/S    11/B    20/B
BHK 011 909/001 912/015 001/023 002/015 001/020 010/027
    4/S 75/S    00/B    01/B    22/S    11/B    11/B
SHR 018 901/010 908/025 004/031 005/020 003/024 013/032
    6/S 84/S    00/B    02/S    32/S    11/B    10/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM MST TUESDAY FOR
      ZONES 28-34-40>42-56-63>66.
     WIND CHILL ADVISORY IN EFFECT UNTIL NOON MST TODAY FOR ZONES
      31>33-36-37.
     WINTER STORM WARNING IN EFFECT UNTIL 6 AM MST TUESDAY FOR
      ZONE 67.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 22, 4:12 AM MST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
412 AM MST MON DEC 22 2008

MTZ028>042-056>058-063>068-WYZ098-099-231200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
412 AM MST MON DEC 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
ANOTHER STORM SYSTEM WILL IMPACT THE REGION TODAY AND TONIGHT.
ACCUMULATING SNOW WILL SPREAD FROM WESTERN AREAS THIS MORNING TO
CENTRAL AND EASTERN ZONES THIS AFTERNOON AND EVENING. THE
HEAVIEST ACCUMULATIONS WILL BE IN THE MOUNTAINS WHERE 8 TO 14
INCHES CAN BE EXPECTED. THE PLAINS AND FOOTHILLS WILL PICK UP 2
TO 4 INCHES OF NEW SNOW WITH THE MOST LIKELY LOCATIONS FOR HIGHER
AMOUNTS BEING WEST OF BILLINGS.

ALSO...DANGEROUSLY COLD WIND CHILLS OF 20 TO 35 DEGREES BELOW
ZERO WILL IMPACT EASTERN MONTANA THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
YET ANOTHER STORM COULD MOVE IN LATE ON CHRISTMAS DAY INTO
FRIDAY. THIS STORM APPEARS SIMILAR TO THE LAST FEW STORMS WITH
MORE ACCUMULATING SNOW POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Absarokee / Beartooth Mountains

When
December 22, 5:00 AM MST to December 23, 5:00 AM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
Mesonet
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

Fisher Creek Snotel reported 9 inches of new snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140518.